Citation: Firelight. "Few Rewards + Major Side Effect: An Experience with Promethazine (exp63928)". Erowid.org. Aug 9, 2007. erowid.org/exp/63928
Okay, Iím finally writing in on something that went wrong. Darn. I suppose I couldíve prevented the situation by reading up more thoroughly on side effects, but dosages at which these side effects present themselves is not really found anywhere I looked, so maybe not. Hopefully this report will be a help, as thereís not much on promethazine in this archive, and no experience quite like thisÖ
Iíd previously only used a single dose (25mg) of promethazine for anti-nausea when taking an opiate/opioid. Last night, however, I was just investigating it as a sedative, as I know it is used for preoperative sedation. My state of mind was generally happy and I was engaged in various projects when I started to take it. I was on no other medication.
Around 8pm, I took four 25mg promethazine tablets, crushed them for quicker action, dumped them into my mouth (stung the back of my tongue!) and washed them down. As the night drew on, I felt sedated, not really impaired, and this feeling was only very mildly pleasurable.
The effects were still mild enough around 10pm that I took two more 25mg promethazine whole (didnít have anything to wash it down with) and went to take a shower.
After the shower (~10:30pm), my movements still didnít really seem impaired and my breathing didnít seem significantly depressed, so I felt fine to crush two more 25mg tablets and wash them down with some tea. I had a dry mouth at this point, felt very tired, a bit giddy, and surprisingly hungry. I ate and watched a movie and was happy.
By 12am, I realized staying up was pointless, as I was too tired to do anything. I also realized that I couldn't talk without slurring. This had never happened to me before, as I could always think around the tendency to slur. The words just seemed to flow into one another and avoid my attemptsÖ
By the time I got in bed at 12:30am, I was having closed eye hallucinations, I felt very creative, but too tired to switch on the light and find my notebook. This progressed into a dreamlike state in which I felt my eyes were open and I was doing things, and was surprised to open them to blackness.
The most interesting and annoying effect of the promethazine woke me up less than an hour later. My muscles were tensing. This was not my idea at all. Every thirty seconds or so, a wave of tension would build and peak. My arms and legs would tense until I was forced to clench all my muscles at once to relieve this horrible sensation. This was like a Ďresetí and then the tension would begin to build again. I stretched, I repositioned myself-nothing helped, so I sat there for a while and went through possibilities.
The closest reference I had for cyclical annoying sensations was menstrual cramps, though this was only muscle tension and not pain alternating with relief. I walked to the bathroom, just to get up and around. I moved slowly, but without any real balance problems, and wasnít bothered by the tensing while moving. Eventually, I went back to bed (sitting up) and the cycle resumed. Exhausted dozing sprawl. Tensing! Full body clench! Repeat endless cycle of torture at ~30s intervals. After a half an hour, I was beyond exhaustion.
At this point I just wanted to knock myself out. I got out of bed and took one ativan (lorazepam .5mg, sublingually), thankful that I had it, and laid down on the wood floor. The tensing seemed to become less annoying (or actually milder, I donít know which), though it continued. Sleep was still elusive, so I got up again, took a 3mg melatonin and another .5mg ativan (sublingually). I donít really remember falling asleep. This was probably around 3am.
I slept soundly 'til 1:30 in the afternoon. Got up briefly, was too exhausted to contemplate doing anything, and went back to bed. Woke up again at 7:30pm feeling lightheaded, realized that I hadn't had anything to drink all day (idiot!). Drank a full glass and felt better. Am still tired and my stomach muscles hurt badly from tensing. I then did some research and found an explanation for my symptoms.
Apparently, according the the resources I consulted, I suffered through an acute 'neuroleptic-induced movement disorder' due to promethazineís blockage of dopamine receptors. The experience was rather interesting but decidedly NOT FUN.
So, to summarize: promethazine offered me little in the way of a profound sedative effect at lower, therapeutic dosages. At higher dosages, closed-eye hallucinations were nice and unexpected, but *very* quickly give way to sleep and an INCREDIBLY ANNOYING MUSCLE SPASM CYCLE OF TORTURE.
Be warned that promethazine also a) lowers the threshold for seizures b) can cause Neuroleptic Malignant Syndrome (more severe movement disorder with higher chance of death) and c) can cause respiratory depression beyond what I experienced.
Wishing you the bestÖ
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.